Oregon, 2008

High Wind in Oregon, January 14, 2008

January 14, 2008 · NWS PDT · 1 event in 1 county or zone

A strong pressure gradient produced high winds across the southern Grande Ronde Valley. Sustained winds were 40 mph or more at Ladd Canyon and Union.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A strong pressure gradient produced high winds across the southern Grande Ronde Valley. Sustained winds were 40 mph or more at Ladd Canyon and Union.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 14, 4:28 AM PST, 1 hour 32 minutes earlier.

Area forecast discussion, Jan 14, 4:28 AM PST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
428 AM PST MON JAN 14 2008

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH TUESDAY.  THERE ARE QUITE A FEW WEATHER
CONCERNS OVER THE NEXT 24 HOURS.  HIGH PRESSURE THAT HAS SETTLED
OVER THE AREA THE PAST COUPLE OF DAYS HAS PROVIDED FOG AND LOW
CLOUDS THROUGHOUT THE COLUMBIA BASIN AND SURROUNDING VALLEYS.  THERE
ARE A FEW DISTURBANCES MOVING ACROSS THE AREA AT THIS TIME WHICH ARE
PROVIDING SOME MIXING WITH IMPROVING CONDITIONS IN THE KITTITAS AND
YAKIMA VALLEYS AND THE LOWER COLUMBIA BASIN.  THE VISIBILITY MAY
LOWER TO LESS THAN A HALF MILE IN A FEW PLACES...BUT THE DENSE FOG
WILL BE PATCHY. THEREFORE...WILL CANCEL THE DENSE FOG ADVISORIES IN
THESE AREAS.  THE BLUE MTN FOOTHILLS...ON THE OTHER HAND...ARE
SOCKED IN WITH DENSE FREEZING FOG.  A NORTHERLY SURFACE GRADIENT
WILL LIKELY KEEP THE DENSE FOG ALONG THE FOOTHILLS THROUGH MOST OF
THE MORNING AND POSSIBLY INTO THE AFTERNOON. WILL ISSUE A FREEZING
FOG ADVISORY FOR THE BLUE MTN FOOTHILLS EFFECTIVE UNTIL NOON TODAY.
WILL GO WELL BELOW GUIDANCE TEMPERATURES FOR PENDLETON AND WALLA
WALLA AND FEEL TEMPS WILL ONLY CLIMB INTO THE MID 30S.

A FAST MOVING COLD FRONT LATE THIS AFTERNOON AND EVENING WILL PACK
SOME PUNCH AS IT SWEEPS ACROSS THE REGION.  ONE CONCERN IS THE
POTENTIAL FOR A BRIEF PERIOD OF LIGHT FREEZING RAIN OR SLEET AHEAD
OF THE FRONT ALONG THE EAST SLOPES OF THE WA CASCADES...THE KITTITAS
AND YAKIMA VALLEYS...THE LOWER COLUMBIA BASIN...AND THE BLUE MTN
FOOTHILLS.  TEMPERATURES IN THE YAKIMA VALLEY AND THE LOWER COLUMBIA
BASIN SHOULD BE WARM ENOUGH THAT FREEZING RAIN WILL NOT OCCUR AND
SLEET WOULD BE THE MAIN CONCERN.  ELSEWHERE...THERE IS A CHANCE THAT
FREEZING PRECIPITATION WILL FALL IN THE EARLY EVENING HOURS.  THIS
WILL NOT BE ENOUGH TO WARRANT AN ADVISORY BUT WILL MENTION IN THE
FORECAST.

WINDS ARE THE NEXT CONCERN.  THE WIND ADVISORY FOR THE GRANDE RONDE
VALLEY WILL BE EXTENDED EARLIER TO BEGIN AT THE TIME OF THE ZFP
ISSUANCE.  WINDS AT LADD CANYON AND UNION ARE PRESENTLY MEETING
ADVISORY CRITERIA.  WILL ALSO ISSUE A WIND ADVISORY IN EFFECT FROM 6
PM THIS EVENING TO 4 AM TUESDAY FOR THE YAKIMA VALLEY...THE LOWER
COLUMBIA BASIN (WA/OR)...AND THE BLUE MTN FOOTHILLS (WA/OR).  HIGH
PRESSURE QUICKLY BUILDING BEHIND THE COLD FRONT WILL TIGHTEN SURFACE
GRADIENTS CONSIDERABLY THIS EVENING AND WILL ALSO ALLOW STRONGER
WINDS ALOFT TO MIX AT THE SURFACE.  THERE IS SOME DARKENING EVIDENT
ON WATER VAPOR LOOPS THAT INCREASES MY CONFIDENCE OF VERY WINDY
CONDITIONS TONIGHT.

THE WEATHER WILL CALM DOWN ON TUESDAY AS HIGH PRESSURE BUILDS OVER
THE REGION.  PRECIPITATION WILL END AND WINDS WILL TAPER OFF TUESDAY
MORNING.  JOHNSON

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...AN UPPER LEVEL RIDGE OFF
THE PACIFIC NORTHWEST COAST WILL KEEP THE AREA UNDER A DRY AND COOL
NORTH TO NORTHWESTERLY FLOW THROUGH THE LONG TERM PERIOD. OVER TIME
THE AIR MASS WILL WARM BUT MODEL SOUNDINGS SUGGEST THAT COLDER AIR
WILL REMAIN TRAPPED NEAR THE SURFACE. THIS WILL SET UP AN INVERSION
OVER THE COLUMBIA BASIN AND ADJACENT VALLEYS BELOW 2500 FEET AND
EXPECT THAT FOG AND FREEZING FOG WILL BE THE RESULT WEDNESDAY NIGHT
THROUGH FRIDAY NIGHT. TEMPERATURES WILL STRUGGLE TO BREAK FREEZING
DURING THE DAY AND DROP TO THE MID 20S AT NIGHT. THE REST OF THE
AREA WILL BE PARTLY CLOUDY. FOR THOSE AREAS...THIS WILL LEAD TO
TEMPERATURES NEAR NORMAL FOR MID-JANUARY. ON SUNDAY...A LOW WILL DIP
DOWN OUT OF THE CANADIAN ROCKIES. MODELS SHOW SOME DISAGREEMENT AS
TO THE PATH OF THE LOW BUT IT APPEARS THAT ARCTIC AIR WILL STAY TO
OUR EAST. HAVE DECIDED TO ADD A SLIGHT CHANCE OF SNOW SHOWERS WITH A
RAIN/SNOW MIX BELOW 3500 FEET. WINDS LOOK GENERALLY LIGHT THROUGH
THE PERIOD. PERRY

&&

.AVIATION...LOW STRATUS LAYER REMAINS IN PLACE OVER THE COLUMBIA
BASIN THIS MORNING WITH MID AND HIGH CLOUDS ELSEWHERE. ALL TAF
LOCATIONS EXCEPT KRDM HAVE IFR/LIFR/VLIFR CEILINGS. KPDT...KALW AND
KYKM HAVE IFR/LIFR/VLIFR VISIBILITIES WITH FREEZING FOG AS WELL.
EXPECT THESE CONDITIONS TO CONTINUE AT KPDT AND KALW THROUGH THIS
AFTERNOON WHILE THE OTHER LOCATIONS WILL BEGIN TO SHOW IMPROVEMENT
LATER ON THIS MORNING. LATE THIS AFTERNOON A FAST MOVING SYSTEM
WILL MOVE THROUGH THE AREA BRINGING VFR/MVFR CEILINGS AND
VISIBILITIES WITH A 3-6 HOUR PERIOD OF PRECIPITATION DURING THE
EVENING. WINDS WILL ALSO PICK UP WITH THE FRONT AND ALL TAF
LOCATIONS WILL SEE 15 TO 25 KTS WINDS WITH GUSTS TO 35 KTS. SKIES
WILL BEGIN CLEARING DURING THE OVERNIGHT PERIOD WITH VFR CONDITIONS
EXPECTED AFTER 09Z. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  34  30  40  21 /   0  30  10   0
ALW  33  30  40  24 /   0  30  10   0
PSC  37  28  39  21 /   0  20   0   0
YKM  35  25  38  20 /  10  20   0   0
HRI  39  30  39  21 /   0  20  10   0
ELN  33  22  33  19 /  10  30   0   0
RDM  45  18  34  12 /   0  30   0   0
LGD  39  28  32  13 /   0  30  20  10
GCD  41  25  33  12 /   0  30  10  10
DLS  42  32  40  27 /  10  20   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 6 PM THIS EVENING TO 4 AM PST TUESDAY FOR
     ORZ044-501.

     FREEZING FOG ADVISORY UNTIL NOON PST TODAY FOR ORZ501.

     WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR ORZ049.

WA...WIND ADVISORY FROM 6 PM THIS EVENING TO 4 AM PST TUESDAY FOR
     WAZ027>029.

     FREEZING FOG ADVISORY UNTIL NOON PST TODAY FOR WAZ029.

&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85/83/83
Hazardous weather outlook, Jan 14, 5:00 AM PST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST MON JAN 14 2008

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-151245-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
500 AM PST MON JAN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

DENSE FREEZING FOG THIS MORNING
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, FOOTHILLS OF
     THE BLUE MOUNTAINS OF OREGON

STRONG WIND
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, LOWER
     COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, FOOTHILLS OF THE
     BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE BLUE MOUNTAINS OF
     WASHINGTON

WIDESPREAD FOG AND LOW CLOUDS WILL BLANKET THE LOWER COLUMBIA BASIN
AND SURROUNDING VALLEYS THIS MORNING.  THE BLUE MOUNTAIN FOOTHILLS
OF WASHINGTON AND OREGON WILL CONTINUE TO RECEIVE DENSE FREEZING
FOG...AND A FREEZING FOG ADVISORY IS IN EFFECT UNTIL NOON TODAY.
FOR DETAILS...PLEASE REFER TO THE PRODUCT...PDXNPWPDT.

A COLD FRONT WILL SWEEP ACROSS EASTERN WASHINGTON AND EASTERN OREGON
TONIGHT.  WINDS ARE ALREADY STRONG IN THE SOUTHERN PORTION OF THE
GRANDE RONDE VALLEY...AND A WIND ADVISORY IS IN EFFECT FOR THIS AREA
UNTIL 7 PM THIS EVENING.  WINDS WILL INCREASE AFTER THE FRONTAL
PASSAGE ACROSS SOUTH CENTRAL AND SOUTHEAST WASHINGTON AND NORTHEAST
OREGON.  VERY WINDY CONDITIONS CAN BE EXPECTED IN THE AREAS LISTED
ABOVE...AND A WIND ADVISORY IS IN EFFECT FROM 6 PM PST THIS EVENING
TO 4 AM PST TUESDAY MORNING.  DETAILS CAN ALSO BE FOUND IN THE
PRODUCT...PDXNPWPDT.

THERE IS A POTENTIAL FOR A BRIEF PERIOD OF FREEZING RAIN AND/OR
SLEET ACROSS SOUTH CENTRAL AND SOUTHEAST WASHINGTON AND THE BLUE
MOUNTAIN FOOTHILLS OF OREGON EARLY THIS EVENING BEFORE PRECIPITATION
ENDS OR CHANGES TO ISOLATED SNOW SHOWERS. ANY ICE OR SLEET
ACCUMULATIONS WILL BE VERY LIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

DRY AND STABLE CONDITIONS WILL RETURN ON TUESDAY AND WILL CONTINUE
THROUGH THE END OF THE WEEK.  LOW CLOUDS AND AREAS OF FOG WILL
REDEVELOP ACROSS THE COLUMBIA BASIN AND OTHER LOW LYING AREAS.  THE
NEXT CHANCE FOR PRECIPITATION WILL BE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED DUE TO STRONG WINDS TONIGHT.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grand Ronde Valley

When
January 14, 6:00 AM PST to 4:00 PM PST
Where
Grand Ronde Valley forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
45.310, -118.009 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70726.